Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 14, NWS La Crosse, WI

July 22, 20104 counties in Iowa; Crawford County, Grant County, Richland County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jul 22, 2010, 4:42 PM CDT for 4 counties in Iowa; Crawford County, Grant County, Richland County, Wisconsin. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2010, 4:42 PM CDT (21:42 UTC)
Expired
Jul 22, 2010, 7:30 PM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA, Winneshiek County, IA, Crawford County, WI, Grant County, WI, Richland County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:04 PM CDTFLOODMonona, IASTREET FLOODING REPORTED BY OFFICERS
Jul 22, 7:00 PM CDTHEAVY RAIN 3.66 Ssw Elkader, IA12 HOUR RAINFALL TOTAL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1997 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WGUS53 KARX 222142
FFWARX
IAC005-043-065-191-WIC023-043-103-230030-
/O.NEW.KARX.FF.W.0014.100722T2142Z-100723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
442 PM CDT THU JUL 22 2010

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAYTON COUNTY IN NORTHEAST IOWA...
  FAYETTE COUNTY IN NORTHEAST IOWA...
  GRANT COUNTY IN SOUTHWEST WISCONSIN...
  SOUTHERN ALLAMAKEE COUNTY IN NORTHEAST IOWA...
  SOUTHERN CRAWFORD COUNTY IN SOUTHWEST WISCONSIN...
  SOUTHERN RICHLAND COUNTY IN SOUTHWEST WISCONSIN...
  SOUTHERN WINNESHIEK COUNTY IN NORTHEAST IOWA...

* UNTIL 730 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
RAINFALL RATES OF 1/2 INCH IN A HALF HOUR WILL BE POSSIBLE WITH THE 
STORMS. WITH 1 TO 2 INCHES OF RAIN FALLING ACROSS THE AREA THIS 
MORNING...ANY ADDITIONAL HEAVY RAIN COULD RESULT IN FLASH FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ELKADER...GUTTENBERG...LANCASTER...OELWEIN...PLATTEVILLE...PRAIRIE
  DU CHIEN...RICHLAND CENTER...WEST UNION...BLOOMINGTON...BOSCOBEL...
  CASSVILLE...DICKEYVILLE...FAYETTE...FENNIMORE...HARPERS FERRY...
  HAZEL GREEN...MARQUETTE...MCGREGOR AND MONONA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4250 9064 4264 9071 4268 9088 4264 9090
      4265 9209 4316 9208 4336 9018 4316 9020
      4321 9031 4320 9042 4250 9042

$$

RIECK
5 follow-up statements
466 
WGUS73 KARX 222227
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT THU JUL 22 2010

IAC005-043-065-191-WIC023-043-103-230030-
/O.CON.KARX.FF.W.0014.000000T0000Z-100723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNESHIEK IA-ALLAMAKEE IA-FAYETTE IA-CLAYTON IA-RICHLAND WI-GRANT WI-
CRAWFORD WI-
527 PM CDT THU JUL 22 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CRAWFORD...
GRANT...SOUTHERN RICHLAND...CLAYTON...FAYETTE...SOUTHERN ALLAMAKEE
AND SOUTHERN WINNESHIEK COUNTIES UNTIL 730 PM CDT...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THE 
BULK OF THE STORMS WERE ORIENTATED AROUND A FENNIMORE WISCONSIN 
TO SUMNER IOWA LINE. RAINFALL RATES OF 1/2 INCH IN A HALF HOUR WILL 
BE POSSIBLE WITH THESE STORMS. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ELKADER...GUTTENBERG...LANCASTER...OELWEIN...PLATTEVILLE...PRAIRIE DU
CHIEN...RICHLAND CENTER...WEST UNION...BOSCOBEL...CALMAR...
CASSVILLE...CLERMONT...ELGIN...FAYETTE...FENNIMORE...GARNAVILLO...
HARPERS FERRY...MCGREGOR...MONONA AND MUSCODA.

LAW ENFORCEMENT REPORTED STREET FLOODING IN MONONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

&&

LAT...LON 4250 9064 4264 9071 4268 9088 4264 9090
      4265 9209 4316 9208 4336 9018 4316 9020
      4321 9031 4320 9042 4250 9042

$$

RIECK
240 
WGUS73 KARX 222308
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
608 PM CDT THU JUL 22 2010

IAC005-043-065-191-WIC023-043-103-230030-
/O.CON.KARX.FF.W.0014.000000T0000Z-100723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNESHIEK IA-ALLAMAKEE IA-FAYETTE IA-CLAYTON IA-RICHLAND WI-GRANT WI-
CRAWFORD WI-
608 PM CDT THU JUL 22 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CRAWFORD...
GRANT...SOUTHERN RICHLAND...CLAYTON...FAYETTE...SOUTHERN ALLAMAKEE
AND SOUTHERN WINNESHIEK COUNTIES UNTIL 730 PM CDT...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THE 
BULK OF THE STORMS WERE ORIENTATED AROUND A WEST TO EAST RUNNING 
LINE FROM FENNIMORE WISCONSIN TO SUMNER IOWA. RAINFALL RATES OF 1/2 
INCH IN A HALF HOUR WILL BE POSSIBLE WITH THESE STORMS. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...ELKADER...GUTTENBERG...LANCASTER...PLATTEVILLE...PRAIRIE 
DU CHIEN...WEST UNION...BOSCOBEL...CASSVILLE...CLERMONT...
DICKEYVILLE...ELGIN...FAYETTE...FENNIMORE...GARNAVILLO...
MCGREGOR...MONONA AND MUSCODA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

&&

LAT...LON 4250 9064 4264 9071 4268 9088 4264 9090
      4265 9209 4316 9208 4336 9018 4316 9020
      4321 9031 4320 9042 4250 9042

$$

RIECK
503 
WGUS73 KARX 222326
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
626 PM CDT THU JUL 22 2010

IAC005-191-WIC103-222337-
/O.CAN.KARX.FF.W.0014.000000T0000Z-100723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WINNESHIEK IA-ALLAMAKEE IA-RICHLAND WI-
626 PM CDT THU JUL 22 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN
RICHLAND...SOUTHERN ALLAMAKEE AND SOUTHERN WINNESHIEK COUNTIES IS
CANCELLED...

THE STORMS PRODUCING HEAVY RAIN HAVE SHIFTED SOUTH...AND THE 
IMMEDIATE THREAT FOR FLASH FLOODING HAS ENDED. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4264 9071 4268 9088 4264 9090 4265 9208
      4308 9208 4309 9116 4321 9055 4320 9042
      4250 9042 4251 9064

$$

IAC043-065-WIC023-043-230030-
/O.CON.KARX.FF.W.0014.000000T0000Z-100723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE IA-CLAYTON IA-GRANT WI-CRAWFORD WI-
626 PM CDT THU JUL 22 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CRAWFORD...
GRANT...CLAYTON AND FAYETTE COUNTIES UNTIL 730 PM CDT...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THE 
BULK OF THE STORMS WERE ORIENTATED AROUND A WEST TO EAST RUNNING 
LINE FROM SUMNER IOWA TO FENNIMORE WISCONSIN. RAINFALL RATES OF 
1/2 INCH IN A HALF HOUR WILL BE POSSIBLE WITH THESE STORMS. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...ELKADER...GUTTENBERG...LANCASTER...PLATTEVILLE...
PRAIRIE DU CHIEN...WEST UNION...BOSCOBEL...CASSVILLE...CLERMONT...
DICKEYVILLE...ELGIN...FAYETTE...FENNIMORE...GARNAVILLO...MCGREGOR...
AND MUSCODA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

&&

LAT...LON 4264 9071 4268 9088 4264 9090 4265 9208
      4308 9208 4309 9116 4321 9055 4320 9042
      4250 9042 4251 9064

$$

RIECK
603 
WGUS73 KARX 230002
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
702 PM CDT THU JUL 22 2010

IAC043-065-WIC023-043-230030-
/O.CON.KARX.FF.W.0014.000000T0000Z-100723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE IA-CLAYTON IA-GRANT WI-CRAWFORD WI-
702 PM CDT THU JUL 22 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CRAWFORD...
GRANT...CLAYTON AND FAYETTE COUNTIES UNTIL 730 PM CDT...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THE 
STORMS WERE ORIENTATED AROUND A WEST TO EAST RUNNING LINE FROM 
OELWEIN IOWA TO LANCASTER WISCONSIN. RAINFALL RATES OF 1/2 INCH IN A 
HALF HOUR WILL BE POSSIBLE WITH THESE STORMS. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...ELKADER...GUTTENBERG...LANCASTER...PLATTEVILLE...
PRAIRIE DU CHIEN...WEST UNION...BOSCOBEL...CASSVILLE...CLERMONT...
DICKEYVILLE...ELGIN...FAYETTE...FENNIMORE...GARNAVILLO...MCGREGOR...
AND MUSCODA.

A SPOTTER REPORTED STREET FLOODING IN OELWEIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

&&

LAT...LON 4264 9071 4268 9088 4264 9090 4265 9208
      4308 9208 4309 9116 4321 9055 4320 9042
      4250 9042 4251 9064

$$

RIECK
350 
WGUS73 KARX 230030
FFSARX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT THU JUL 22 2010

IAC043-065-WIC023-043-230042-
/O.EXP.KARX.FF.W.0014.000000T0000Z-100723T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE IA-CLAYTON IA-GRANT WI-CRAWFORD WI-
730 PM CDT THU JUL 22 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN
CRAWFORD...GRANT...CLAYTON AND FAYETTE COUNTIES WILL BE ALLOWED TO
EXPIRE AT 730 PM CDT...

STORMS WILL BE SCATTERED ACROSS THE AREA THROUGH 9 PM...BUT THE 
IMMEDIATE THREAT FOR HEAVY RAINS LEADING TO FLASH FLOODING HAS 
ABATED. HOWEVER...THE GROUNDS ARE SATURATED AND MANY RIVERS AND 
CREEKS ARE RUNNING HIGH. IF MORE HEAVY RAIN IS REALIZED...THE THREAT 
FOR FLASH FLOODING WILL RETURN. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4264 9071 4268 9088 4264 9090 4265 9208
      4308 9208 4309 9116 4321 9055 4320 9042
      4250 9042 4251 9064

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:35 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 22, 3:35 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT THU JUL 22 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FORECAST CONCERNS ARE ON FLASH FLOODING AND SEVERE WEATHER
TONIGHT AND FRIDAY NIGHT.

CURRENT WEATHER AS OF 20Z...WATER VAPOR AND RUC 500MB HEIGHT
ANALYSIS SHOWED RIDGING OVER THE SOUTHEAST U.S. INTO THE GREAT LAKES
AND TROUGHING OVER SOUTHWEST CANADA INTO THE NORTHERN U.S. ROCKIES..
ALSO OF NOTE IS A SHORTWAVE OVER WESTERN NORTH DAKOTA AND THE MCV
FROM THIS MORNINGS MCS WHICH WAS NEAR EAU CLAIRE. FORECAST AREA
LIES MOSTLY IN SUBSIDENCE IN THE WAKE OF THE MCV...HOWEVER...THE
TRAILING OUTFLOW BOUNDARY WHICH EXTENDS ACROSS NORTHERN IOWA INTO
SOUTHWEST WISCONSIN CONTINUED TO PRODUCE SHOWERS FROM ALLAMAKEE
COUNTY IOWA EASTWARD THROUGH RICHLAND COUNTY WISCONSIN. VISIBLE
SATELLITE IMAGERY SHOWS A MIX OF CU AND TCU DEVELOPING ALONG THE
REST OF THE OUTFLOW...IN ADDITION TO THE SOUTHWEST ALONG A WARM
FRONTAL BOUNDARY WHICH STRETCHES FROM NORTHEAST NEBRASKA TO PRAIRIE
DU CHIEN. RUC ANALYSIS AND TAMDAR SOUNDINGS FROM DSM DEPICT AN
UNSTABLE AIRMASS ALONG AND SOUTH OF THE BOUNDARY...WITH MLCAPE OF
1500-2500 J/KG AND 25 MLCIN. PROFILER AND VWP DATA AT 850MB STILL
SHOWS A DECENT LOW LEVEL JET IN PLACE...WITH 30-40 KT WINDS FROM ICT
TO LSE...TRANSPORTING HIGH AMOUNTS OF MOISTURE INTO THE AREA. RUC
AND GOES SOUNDER PRECIPITABLE WATER ANALYSIS SHOWED 2-2.5 INCHES
ACROSS NORTHERN IOWA INTO SOUTHERN WISCONSIN...WHICH IS WHY TOO THE
SHOWERS THIS MORNING WERE EFFICIENT RAIN PRODUCERS.

TONIGHT...MUCH OF THE FORECAST FOLLOWS THE 11Z HRRR AND 12Z ARW4
FORECASTS...WHICH DID GREAT WITH THE MORNING MCS AND ARE STILL DOING
FAIRLY WELL AT THIS POINT. ANTICIPATING CONVECTION FIRING ALONG THE
OUTFLOW BOUNDARY IN NORTHERN IOWA LATE THIS AFTERNOON...OR THE
COLLISION OF THE OUTFLOW AND WARM FRONT. COLD POOLS THAT DEVELOP
FROM THE CONVECTION SHOULD PUSH BOTH BOUNDARIES TO THE SOUTH THROUGH
THE EVENING. NORTH OF THE OUTFLOW BOUNDARY...NOT EXPECTING A LOT OF
PRECIPITATION TONIGHT DUE TO LACK OF FORCING. THEREFORE...KEPT 60-70
PRECIPITATION CHANCES ACROSS NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN...WITH RAPIDLY DIMINISHING CHANCES TO THE NORTH. AFTER
MIDNIGHT...CONCERN EXISTS THAT CONVECTION THAT FIRES OVER WESTERN
IOWA MIGHT HEAD EAST INTO NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN...AS INDICATED BY THE 12Z ECMWF ON THE NOSE OF THE LOW
LEVEL JET. THEREFORE...KEPT AT LEAST SOME 20-40 PERCENT CHANCES
GOING SOUTH OF I-90. WITH THE FLASH FLOOD WATCH...ONLY MAINTAINED
THE SECTION OVER NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN...SINCE
THIS IS WHERE MOST OF THE PRECIPITATION IS EXPECTED TONIGHT.
CONSIDERED EXTENDING IT PAST MIDNIGHT...BUT NOT AS CONFIDENT WITH
PRECIPITATION AFTER MIDNIGHT. THREAT FOR FLOODING REMAINS THERE WITH
THE HIGH PRECIPITABLE WATER VALUES IN PLACE AS MENTIONED EARLIER.
SEVERE THREAT REMAINS PRESENT AS WELL WITH CONVECTION THIS
EVENING...GIVEN 0-6 KM SHEAR AROUND 40 KNOTS AS WELL 0-1 KM SRH
VALUES IN THE 100-200 M2/S2 RANGE. NOTE THAT ALL THE SHEAR IS IN THE
0-3KM LAYER...SUGGESTING ANY SUPERCELLS THAT DO FORM WILL PROBABLY
TAKE ON A BOW SHAPE QUICKLY. SO DAMAGING WINDS AND PERHAPS AN
ISOLATED TORNADO ARE THE MAIN HAZARDS.

FRIDAY...MAIN CONCERN IS WHERE THE WARM FRONT WILL BE AT. TRENDS IN
LATEST 12Z MODEL GUIDANCE AS WELL AS THE NEW 15Z SREF DATA SEEM TO
SUGGEST FARTHER SOUTH...NEAR I-80. THIS MAKES SENSE WITH COLD POOLS
FROM TONIGHTS CONVECTION PUSHING THE BOUNDARY SOUTHWARD. STILL...TO
MAINTAIN SOME CONTINUITY AND THE 12Z GFS/15Z SREF MEAN SHOWING A
LITTLE FARTHER NORTH AXIS TO THE QPF...DECIDED TO FOR NOW TO DRY OUT
THE FORECAST FOR AREAS NORTH OF I-90...AND KEEP 20-40 PERCENT
CHANCES TO THE SOUTH. IT IS POSSIBLE MUCH OF THE AREA ENDS UP DRY.
WITH POTENTIAL FOR QUITE A BIT OF SUN AND 850MB TEMPS NEAR 20C...
SHOULD SEE HIGHS IN THE 80S IN MOST LOCATIONS...PERHAPS EVEN UPPER
80S.

FRIDAY NIGHT INTO SATURDAY...UPPER TROUGH IN SOUTHWEST CANADA IS
PROGGED TO CROSS THE NORTHERN PLAINS INTO THE UPPER GREAT LAKES
DURING THIS PERIOD...CAUSING A PERIOD OF HEIGHT FALLS OVER THE
FORECAST AREA. THESE HEIGHT FALLS WILL INTENSIFY THE LOW LEVEL JET
AND BRING THE WARM FRONT BACK NORTH TOWARDS THE CWA. AN MCS APPEARS
LIKELY TO DEVELOP OVER EASTERN SOUTH DAKOTA FRIDAY AFTERNOON...THEN
PROPAGATE SOUTHEAST INTO THE FORECAST AREA AFTER MIDNIGHT FRIDAY
NIGHT. IT IS ALSO POSSIBLE FOR DEVELOPMENT OF CONVECTION ALONG THE
WARM FRONT AHEAD OF THE MCS DURING THE EVENING...AS INDICATED BY THE
12Z ECMWF. FOR THE FORECAST...BROKE UP FRIDAY NIGHT TO HAVE HIGHER
CHANCES OF PRECIPITATION AFTER MIDNIGHT ON THE ORDER OF 60-70...WHEN
CONFIDENCE IS HIGHEST OF PRECIPITATION. A FLASH FLOOD WATCH MAY BE
NEEDED GIVEN RECENT HEAVY RAINS AND ADDITIONAL HEAVY RAIN POSSIBLE
DURING FRIDAY NIGHT. UNSURE ON THE SEVERE RISK AT THIS POINT...BUT
CANNOT RULE IT OUT WITH STORMS ON THE WARM FRONT. SATURDAY FORECAST
IS A LITTLE TRICKY...WITH THE MCS PROBABLY EXITING IN THE MORNING...
ADDITIONAL REDEVELOPMENT IN EASTERN PORTIONS OF THE FORECAST AREA IF
THE FRONT DOES NOT DROP FAR ENOUGH SOUTH...AND POTENTIAL FOR
CONVECTION OVER NORTHERN WISCONSIN UNDERNEATH THE UPPER TROUGH. AS
SUCH...MUCH OF THE AREA EXCEPT FAR WESTERN PORTIONS HAVE A CHANCE OF
SHOWERS AND THUNDERSTORM MENTION. HIGHEST CHANCES ARE IN THE MORNING
OVER THE EASTERN CWA WITH THE DEPARTING MCS. TEMPERATURES ON
SATURDAY ARE ALSO TRICKY GIVEN CONVECTION...BUT COOLER 850MB TEMPS
ON THE ORDER OF 14-18C ARE EXPECTED TO MOVE IN...SO HIGHS SHOULD END
UP AT LEAST 5 DEGREES COOLER COMPARED TO FRIDAY.

SATURDAY NIGHT...AREA IS FORECAST TO RESIDE IN NORTHWEST FLOW
ALOFT...IN THE WAKE OF THE UPPER TROUGH OVER THE GREAT LAKES HEADING
INTO SOUTHEAST CANADA. DRY AIR ADVECTION COMBINED WITH SUBSIDENCE
AND SURFACE HIGH PRESSURE BUILDING IN WILL RESULT IN A DRY NIGHT
WITH CLEARING SKIES IN THE EVENING. MAY HAVE TO WATCH FOR FOG ON
THIS NIGHT...ESPECIALLY SINCE THE TYPICAL COLD SPOTS COULD GET DOWN
INTO THE MID 50S AS SUGGESTED BY MAV GUIDANCE.

.LONG TERM...SUNDAY THROUGH THURSDAY

22.00Z ECMWF...CANADIAN...22.06Z AS WELL AS THE 22.00Z ECMWF/GFS
ENSEMBLES ARE IN GOOD AGREEMENT ON THE UPPER LEVEL PATTERN DURING
THIS PERIOD. CURRENT UPPER LEVEL RIDGING OVER THE SOUTHEASTERN U.S.
IS PROGGED TO SHIFT TO THE WEST INTO THE SOUTH CENTRAL PLAINS. THIS
SHIFT IS NOT DUE TO TROUGHING AT THE BEGINNING OF THE PERIOD OVER
SOUTHEAST CANADA...BUT A SECOND TROUGH NOTED TO MOVE ACROSS SOUTHERN
CANADA DURING THE WEEK. SUNDAY THROUGH MONDAY NIGHT STILL LOOK DRY
AS NORTHWEST FLOW ALOFT CHANGES TO WEAK RIDGING. IT APPEARS THERE IS
PLENTY OF DRY LOW TO MID LEVEL AIR ASSOCIATED WITH SURFACE HIGH
PRESSURE MOVING ACROSS TO PRECLUDE ANY PRECIPITATION AS WELL. WILL
HAVE TO WATCH MONDAY NIGHT A LITTLE SINCE WARM ADVECTION IS
FORECAST...THOUGH THINK ANY PRECIPITATION SHOULD STAY OFF TO OUR
NORTHWEST. FOR THE TUESDAY INTO TUESDAY NIGHT TIME FRAME...THE
TROUGH MOVING ACROSS SOUTHERN CANADA DRAGS A COLD FRONT DOWN INTO
THE FORECAST AREA. CHANCES OF PRECIPITATION ARE STILL REQUIRED WITH
THIS FRONT...HIGHEST EXPECTED TUESDAY NIGHT ALONG AND NORTH OF I-90
SINCE THE FRONT IS SLOW TO MOVE INTO THE AREA. WEDNESDAY INTO
THURSDAY LOOK MORE PROSPECTIVE FOR SHOWERS AND THUNDERSTORMS AS THE
ECMWF/GFS HAVE THE FRONT DROPPING VERY SLOWLY SOUTH THROUGH THE CWA.

TEMPERATURES LOOK TO START OFF AROUND NORMAL ON SUNDAY...THEN CLIMB
TO ABOVE NORMAL BY TUESDAY DUE TO WARM ADVECTION BRINGING 850MB
TEMPS UP TO AROUND 20C. WEDNESDAY AND THURSDAY SHOULD STAY ABOVE
NORMAL ACROSS NORTHEAST IOWA AND SOUTHERN WISCONSIN...THOUGH
SOMEWHAT DEPENDENT ON CONVECTION. AREAS NORTH OF I-90 FOR WEDNESDAY
AND THURSDAY LOOK TO COOL DOWN TO NORMAL WITH THE FRONT SLOWLY
SINKING SOUTH.

&&

.AVIATION...TONIGHT AND FRIDAY

LINGERING SFC BOUNDARY WILL FOCUS MORE SHOWERS/STORMS LATE THIS
AFTERNOON THROUGH THE EVENING...WITH LATEST HRRR AND ARW/NMM
SUPPORTING DEVELOPMENT FROM CENTRAL/SOUTHWEST WI INTO NORTHERN IA.
THIS WOULD PLACE THE BEST SHRA/TS THREAT JUST SOUTH AND EAST OF
KRST/KLSE. WILL CONTINUE VCSH/CB MENTION FOR NOW...BUT UPDATES COULD
BE NEEDED IF CONVECTION LOOKS TO BLOSSOM A BIT FARTHER NORTH.

CLOUDS REMAIN TRICKY FOR TONIGHT THROUGH FRIDAY...AND CONFIDENCE IS
NOT HIGH AS A RESULT. SATELLITE TRENDS SHOW SOME BREAKS IN THE
CLOUDS TO THE WEST...SOUTH OF AN UPPER LEVEL SHORTWAVE TROUGH MOVING
OVER THE NORTHERN PLAINS/NORTHERN MN AND WEST OF THE MCV TRUCKING
EASTWARD. IF SOME CLEARING IS REALIZED...SEE A POTENTIAL FOR SOME
FOG/STRATUS OVERNIGHT TONIGHT...ALTHOUGH WIND FIELDS VIA BUFKIT OF
15-20 KTS ARE INDICATED BY 1 KFT. WILL OPT TO NOT ADD IFR CEILINGS
INTO THE TAFS AT THE MOMENT...BUT THIS COULD BECOME NECESSARY IF THE
MORE FAVORABLE SCENARIO STARTS TO EVOLVE.

&&

.HYDROLOGY...TONIGHT THROUGH SATURDAY

AREA OF CONCERN THIS EVENING IS ACROSS NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN...ALONG AN OUTFLOW BOUNDARY FROM THIS MORNINGS
PRECIPITATION AND A SLOWLY MOVING NORTH WARM FRONT. STORMS SHOULD
FIRE ALONG THESE BOUNDARIES AND BE CAPABLE OF PRODUCING VERY HEAVY
RAIN GIVEN A MOIST AIRMASS IN PLACE. DUE TO THE RECENT RAINS...ANY
STORM COULD PRODUCE FLASH FLOODING...SO THE FLASH FLOOD WATCH STILL
LOOKS GOOD. ONLY ADJUSTMENT MADE TO THE WATCH WAS TO CANCEL THE
SECTION OVER SOUTHEAST MINNESOTA AND COUNTIES IN WISCONSIN FROM
VERNON NORTHWARD...DUE TO THE STORMS EXPECTED TO STAY TO THE SOUTH.
COLD POOLS FROM THE STORMS THIS EVENING ARE EXPECTED TO HELP PUSH
FUTURE HEAVY RAIN STORMS AFTER MIDNIGHT SOUTH. MUCH OF FRIDAY LOOKS
DRY RIGHT NOW AS THE WARM FRONTAL BOUNDARY FOR STORMS STALLS OUT
ALONG I-80. THE WARM FRONT WILL LIFT NORTH FRIDAY NIGHT...THOUGH...
AND POTENTIALLY BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO
ALL OF THE FORECAST AREA. MAY NEED FLASH FLOOD WATCHES YET AGAIN
GIVEN THE RECENT HEAVY RAINFALL. MAJORITY OF THE SHOWERS AND
THUNDERSTORMS SHOULD EXIT THE AREA SATURDAY MORNING...WITH HIGH
PRESSURE AND DRYING CONDITIONS COMING IN FOR SATURDAY NIGHT AND
SUNDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR
     WIZ054-WIZ055-WIZ061.

MN...NONE.
IA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR IAZ008-IAZ009-
     IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...AJ
AVIATION..........RIECK
HYDROLOGY.........AJ
Hazardous weather outlook, Jul 22, 3:45 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
345 PM CDT THU JUL 22 2010

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-231000-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
345 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...WITH
HEAVY RAIN LIKELY IN THE STRONGER STORMS. AT THIS TIME...SEVERE
WEATHER IS NOT ANTICIPATED. HOWEVER...THE STRONGER STORMS WILL
PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL REMAIN IN THE AREA FRIDAY. WITH A MOIST AND
UNSTABLE AIRMASS ALONG AND SOUTH OF THE FRONT...A CHANCE OF
THUNDERSTORMS WILL CONTINUE. A FEW OF THE STORMS FRIDAY AFTERNOON AND
EVENING COULD BE STRONG TO SEVERE...MAINLY SOUTH OF INTERSTATE 90.
THE MAIN THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH
LOCALLY HEAVY RAINS.

THE NEXT THUNDERSTORM CHANCES WILL BE ON TUESDAY AND WEDNESDAY. IT
IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE THREAT WITH ANY
OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED
TONIGHT...SOME LOCAL GROUPS MAY BE NEEDED. REPORTS OF
HEAVY RAIN...RISING WATER OR OTHER FLOODING ISSUES WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-231000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
345 PM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...WITH HEAVY RAIN
LIKELY IN THE STRONGER STORMS. 1 TO 2 INCHES OF RAIN FELL ACROSS THE
AREA THIS MORNING...AND ANY ADDITIONAL HEAVY RAIN COULD RESULT IN
FLASH FLOODING.

IN ADDITION...THERE IS A CHANCE SOME OF THE STORMS COULD BECOME
SEVERE THIS EVENING. DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES WOULD ALL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL REMAIN IN THE AREA FRIDAY. WITH A MOIST AND
UNSTABLE AIRMASS ALONG AND SOUTH OF THE FRONT...A CHANCE OF
THUNDERSTORMS WILL CONTINUE. A FEW OF THE STORMS FRIDAY AFTERNOON AND
EVENING COULD BE STRONG TO SEVERE. THE MAIN THREATS WOULD BE DAMAGING
WINDS AND LARGE HAIL...ALONG WITH LOCALLY HEAVY RAINS.

THE NEXT THUNDERSTORM CHANCES WILL BE ON TUESDAY AND WEDNESDAY. IT
IS TOO EARLY TO DETERMINE IF THERE WOULD BE A SEVERE THREAT WITH ANY
OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. REPORTS OF HEAVY RAIN...
RISING WATER OR OTHER FLOODING ISSUES WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:17 AM CDTFlash Flood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more21 hr
Jul 22, 9:04 AM CDTAreal Flood AdvisoryARXGrant78 min

Nearby

Flash Flood Warnings in Iowa, 2010Flash Flood Warnings in Wisconsin, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.